Afrika Matematika

, Volume 29, Issue 1–2, pp 73–79 | Cite as

Extensions of Vandermonde determinant by computing divided differences

  • Wenchang Chu
  • Xiaoyuan Wang


As extensions of Vandermonde determinant, we establish a general determinant evaluation formula by means of the Laplace expansion formula. Several interesting determinant identities are consequently derived by computing divided differences.


Vandermonde determinant Divided differences Symmetric functions 

Mathematics Subject Classification

Primary 15A15 Secondary 05E05 



The authors are sincerely grateful to the anonymous referees for their careful reading and valuable comments that have significantly contributed to improve the manuscript during the revision.


  1. 1.
    Bhatnagar, G.: A short proof of an identity of Sylvester. Int. J. Math. Math. Sci. 22(2), 431–435 (1999)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Biedenharn, L.C., Louck, J.D.: Canonical unit adjoint tensor operators in \(U(n)\). J. Math. Phys. 11(8), 2368–2414 (1970)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chu, W.: Divided differences and symmetric functions. Boll. Un. Mat. Ital. B2 3(VIII), 609–618 (1999)MathSciNetMATHGoogle Scholar
  4. 4.
    Chu, W.: The Cauchy double alternant and divided differences. Electron. J. Linear Algebra 15, 14–21 (2006)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Chu, W.: Finite differences and determinant identities. Linear Algebra Appl. 430, 215–228 (2009)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Macdonald, I.G.: Symmetric Functions and Hall Polynomials. Clarendon/Oxford, New York (1979)MATHGoogle Scholar
  7. 7.
    Milne Thomson, L.M.: The Calculus Of Finite Differences Macmillan (1933) (reprinted Dover (1981))Google Scholar
  8. 8.
    Pettofrezzo, A.J.: Introductory Numerical Analysis. Dover Publications, New York (2006)MATHGoogle Scholar
  9. 9.
    Tang, P.P., Xu, A.M.: Divided differences and a unified approach to evaluating determinants involving generalized factorials. Linear Multilinear Algebra 61(1), 59–71 (2013)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© African Mathematical Union and Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsZhoukou Normal UniversityZhoukouChina
  2. 2.School of ScienceDalian Jiaotong UniversityDalianChina
  3. 3.Dipartimento di Matematica e Fisica “Ennio De Giorgi”Università del SalentoLecceItaly

Personalised recommendations